CSN Login
Members Online: 18

Carboplatin allergic reaction

MichaelaMarie
Posts: 163
Joined: Aug 2005

Hello everyone. Yesterday when getting my carboplatin, I started having a sneezing fit, then felt my hands stinging, then noticed that my palms were bright red. The nurse got the doctor, and he had her start me on a Benadryl IV. He said if it happened again, I could never have carboplatin again. Has anyone else had this type of reaction? This was a sub doctor, and I'm worried that my doctor won't give it to me again. I'd like to hear from anyone that has had any allergic reactions to this drug, or had the same reaction. Take care, MM

mopar
Posts: 1950
Joined: May 2003

MM:
Sounds like it could have been an allergic reaction althought the palm situation is also a side affect of chemo. Do they always give you the Benadryl during chemo or was this the first time? I take Decadron the day before, day of and day after chemo. They also give it to me in the IV to minimize allergic reactions. I had a reaction to Taxol (breathing difficulties, chest pains, etc.). They upped the Benadryl, gave me Taxol again and I still had a bad reaction. Now I am on Taxotere. So, if your doctor thinks as mine does, they won't take the chance again. But there are many other options. Let us know how it goes.
Prayers and hugs.
Monika

MichaelaMarie
Posts: 163
Joined: Aug 2005

Hello there Monika. I've been wondering about you. Have you finished your chemo treatments yet? What is your CA-125 number? Yes, they always give me an IV of Benadryl and some anti-nausea medication before my chemo too. I take two Dexamethasone (spelling?) a few hours before going in. My first chemo treatments two years ago was with Taxol and Carboplatin, no reactions whatsoever, then 9 treatments of Gemzar (didn't work), with no reactions. Now, this was the fourth treatment of Taxotere/Carboplatin. Yes, I was wondering if perhaps the sneezing wasn't part of the allergic reaction, as every once in a while that happens. So, the bright red palms is a chemo reaction? Maybe not just to the Carboplatin? Have you ever had the red palms? Well, Monika, you sure have given me some hope. I always seem to press the panic button....my nerves are so bad. Do you know anything about why after two treatments my CA-125 went down by 160 points, and after my third just 16? I'm happy that it is still going down, but a little worried about the slow-down. I guess my doctor put me on edge about a month ago, being so negative. Thanks so much, Monika. I hope and pray that you are doing well. Take care, MM

mopar
Posts: 1950
Joined: May 2003

MM:
The side affect I was referring to is called 'hand and foot syndrome' and (as it says) can occur on the feet as well. I did experience this on a small level on my hands and feet after my first treatment of Taxol/Carbo this time around. My hands and feet turned red and itched like crazy. I'm glad it didn't get worse, since I've seen pictures of people where it gets so bad the skin blisters. So again I'm thinking that was more of a side affect than an allergic reaction. But the doc would know better than me.

To both you and Bonnie, thank you for your concern. I will now post my update (I've been watching everyone else's post and I guess I overlooked posting mine!).
Hugs!
Monika

ksuzanne
Posts: 3
Joined: Jan 2007

My mother is on her second round with carbo. after the second treatment she was treated for an allergic reaction to the carbo. She started coughing, ears, cheeks and chest started turning red. The nurse administered benedryl. We ended up in the er when the symtoms returned after the benydryl wore off. The reaction has continued with subsequent treatments and is sometimes delayed.I've told her to take the benedryl and see if it goes away. It subsides after bene kicks in. She says she does not have the red hands, feet or itching on her ears face or chest. I am wondering now if it is an allergic reaction. She's now taking decadron before during and after treatment. She has been coughing, lost taste, and complains that she is having difficulty drinking water as her throat burns? when drinking water. I assume this is from the chemo. she also had a nuelasta shot which complicates the picture.

I hope you are able to get some answers about the allergic reaction vs side effects and how best to cope--My mom is still trying to figure it all out and what side effects are tolerable.

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

Yes Monika many of us have been watching for an update. I suppose we could have sent an email.

How are You? Please post an update. Prayers N Hugs Bonnie

groundeffect
Posts: 651
Joined: Mar 2003

Hi MM,

Sorry to hear you're having the reactions, and I hope your docs will be able to figure out something that will work better for you.

I don't like to "push" such things, but an anti-anxiety treatment might help you along through all of this, especially if you tend to be on the nervous side. My doctor prescribed a low dose of an anti-depressant for me, and I think it's helped me cope (and sleep) a lot better.

Best of luck to you-chemotherapeutics are powerful chemicals, and sometimes their negative effects are underappreciated. I was fortunate to only have them make me feel bad for a few days after the treatments, and, of course, lose all of my hair!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network